Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 17, NWS Green Bay, WI

March 29, 1998Forest County, Vilas County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Mar 29, 1998, 7:53 PM CST for Forest County, Vilas County, Wisconsin. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 1998, 7:53 PM CST (01:53 UTC)
Expired
Mar 29, 1998, 8:40 PM CST
In force
47 min
Issued by
NWS Green Bay, WI
Area
Whole counties

Counties Forest County, WI, Vilas County, WI

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 3:15 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1998-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1998-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 602 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
602 m²/s²
0-3 km storm-relative helicity
864 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRB 300153 RRA
SVRGRB
WIC041-125-300240-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
753 PM CST SUN MAR 29 1998

* SEVERE THUNDERSTORM WARNING FOR
  NORTHERN FOREST COUNTY - NORTHEASTERN WISCONSIN
  EASTERN VILAS COUNTY - NORTH CENTRAL WISCONSIN

* UNTIL 840 PM CST
 
* SOME LOCATIONS AFFECTED
  EAGLE RIVER
  PHELPS
  ALVIN

* AT 750 PM NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM NEAR RHINELANDER. THE STORM WAS MOVING
  NORTHEAST AT 40 MPH.

* THE STORM WILL BE NEAR EAGLE RIVER BY 815 PM AND ALVIN BY 825 PM.

THIS IS A DANGEROUS STORM WITH WIND GUSTS OVER 60 MPH AND LARGE
HAIL. MOVE TO A STURDY SHELTER.

SEVERE RTHUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.
STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL WEATHER INFORMATION.

MJS/AK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 4:45 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Mar 29, 4:45 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
445 PM CST SUN MAR 29 1998

AT 22Z...SFC WARM FRONT WAS MOVG THROUGH SRN WI. FRONT EXTENDED FROM
ABOUT LSE TO MKE. ELEVATED CONVECTION IN ZONE OF STG ISENTROPIC LIFT
NORTH OF THE WARM FRONT HAS SHIFTED INTO THE NRN PART OF MY FCST AREA.
THE MAIN THREAT WITH THESE STORMS CONTINUES TO BE LARGE HAIL.

LACK OF CONVECTION ACRS THE SE 1/2 OF MY FCST AREA SUGGEST ATM MAY BE
CAPPED. AIR MOVG INTO THIS RGN IS VERY UNSTABLE...AS SFC BASED LI/S ACRS
SRN WI ARE AS LOW AS -8. SFC MOISTURE CONVERGENCE REMAINS FAIRLY HIGH
ACRS THIS AREA. THE THREAT IN THIS AREA WILL BE DAMAGING WINDS AS WELL
AS LARGE HAIL...BUT IF THE ATM HAS BECOME CAPPED IT COULD BE DIFFICULT
TO GET STORMS TO FIRE IN THIS AREA. IT WILL BE VERY INTERESTING TO SEE
THE 00Z GRB SOUNDING AND ASSESS THE STRENGTH OF THE CAP.

JS

In the hours before

Local storm report, Mar 29, 2:40 PM CST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
240 PM CST SUN MAR 29 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    TILLEDA                   WI   .75 INCH HAIL
03/29/98   SHAWANO

0232 PM    KESHENA                   WI   .75 INCH HAIL
03/29/98   MENOMINEE

JML
Local storm report, Mar 29, 2:40 PM CST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
240 PM CST SUN MAR 29 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    TILLEDA                   WI   .75 INCH HAIL
03/29/98   SHAWANO

0232 PM    KESHENA                   WI   .75 INCH HAIL
03/29/98   MENOMINEE

JML
Local storm report, Mar 29, 2:52 PM CST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
252 PM CST SUN MAR 29 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0252 PM    GILLETT                   WI   1.75 INCH HAIL
03/29/98   OCONTO

JML
Local storm report, Mar 29, 2:52 PM CST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
252 PM CST SUN MAR 29 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0252 PM    GILLETT                   WI   1.75 INCH HAIL
03/29/98   OCONTO

JML
Local storm report, Mar 29, 3:13 PM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
313 PM CST SUN MAR 29 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0312 PM    1 S LENA                  WI   1.75 INCH HAIL
03/29/98   OCONTO

JML
Local storm report, Mar 29, 4:09 PM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
409 PM CST SUN MAR 29 1998

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    BAILEYS HARBOR           WI   .75 INCH HAIL
03/29/98   DOOR

PLH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 7:47 PM CSTSevere Thunderstorm WarningGRBOneida48 min
Mar 29, 8:02 PM CSTSevere Thunderstorm WarningGRBLincoln18 min
Mar 29, 8:15 PM CSTSevere Thunderstorm WarningGRBLincoln40 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.